Alert archive / North Dakota / Freeze Warnings in 2017

Freeze Warning 2, NWS Bismarck, ND

September 16, 20174 counties in North Dakota

NWS Bismarck, ND issued this freeze warning at Sep 16, 2017, 2:23 PM MDT for 4 counties in North Dakota. It took effect at Sep 17, 2017, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2017, 2:23 PM MDT (20:23 UTC)
In effect from
Sep 17, 2017, 12:00 AM MDT
Expired
Sep 17, 2017, 8:00 AM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WWUS73 KBIS 162023
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
323 PM CDT Sat Sep 16 2017

NDZ040-041-043-044-170430-
/O.NEW.KBIS.FZ.W.0002.170917T0600Z-170917T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
223 PM MDT Sat Sep 16 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
SUNDAY...

The National Weather Service in Bismarck has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM MDT
Sunday. 

* TEMPERATURE...in the lower 30s.

* IMPACTS...Crops and tender vegetation will be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001-009-017>020-031>034-042-045-170430-
/O.NEW.KBIS.FR.Y.0009.170917T0600Z-170917T1400Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Grant-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
323 PM CDT Sat Sep 16 2017 /223 PM MDT Sat Sep 16 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SUNDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Sunday. 

* TEMPERATURE...mid to upper 30s.

* IMPACTS...Tender vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

JV
3 follow-up statements
482 
WWUS73 KBIS 162251
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
551 PM CDT Sat Sep 16 2017

NDZ040-041-043-044-170700-
/O.CON.KBIS.FZ.W.0002.170917T0600Z-170917T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
451 PM MDT Sat Sep 16 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SUNDAY...

* TEMPERATURE...lower 30s.

* IMPACTS...Crops and tender vegetation will be killed if left 
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001-009-017>020-031>034-042-045-170700-
/O.CON.KBIS.FR.Y.0009.170917T0600Z-170917T1400Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Grant-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
551 PM CDT Sat Sep 16 2017 /451 PM MDT Sat Sep 16 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SUNDAY...

* TEMPERATURE...mid to upper 30s.

* IMPACTS...Tender vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
808 
WWUS73 KBIS 170231
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
931 PM CDT Sat Sep 16 2017

NDZ040-041-043-044-171045-
/O.CON.KBIS.FZ.W.0002.170917T0600Z-170917T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
831 PM MDT Sat Sep 16 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SUNDAY...

* TEMPERATURE...lower 30s.

* IMPACTS...Crops and tender vegetation will be killed if left 
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NDZ001-009-017>020-031>034-042-045-171045-
/O.CON.KBIS.FR.Y.0009.170917T0600Z-170917T1400Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Grant-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
931 PM CDT Sat Sep 16 2017 /831 PM MDT Sat Sep 16 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SUNDAY...

* TEMPERATURE...mid to upper 30s.

* IMPACTS...Tender vegetation may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
717 
WWUS73 KBIS 171349
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
849 AM CDT Sun Sep 17 2017

NDZ040-041-043-044-171500-
/O.EXP.KBIS.FZ.W.0002.000000T0000Z-170917T1400Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
749 AM MDT Sun Sep 17 2017

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

$$

NDZ001-009-017>020-031>034-042-045-171500-
/O.EXP.KBIS.FR.Y.0009.000000T0000Z-170917T1400Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Grant-Sioux-
Including the cities of Crosby, Williston, Watford City, 
Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, 
Dickinson, Mandan, Elgin, Carson, New Leipzig, Fort Yates, 
Selfridge, and Solen
849 AM CDT Sun Sep 17 2017 /749 AM MDT Sun Sep 17 2017/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

$$
twh

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Sep 16, 11:22 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 16, 11:22 AM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
1222 PM CDT Sat Sep 16 2017

.UPDATE...
Issued at 1221 PM CDT Sat Sep 16 2017

Current forecast on track for the afternoon. Short term high res
models continue to indicate the best chances for widespread rain
is across northwest into north central North Dakota, where a
secondary mid level low/shortwave is forecast to lift northeast
out of Wyoming/southeast Montana and move across western ND
towards the north central this afternoon before lifting into
Manitoba this evening. Other impulses associated with this
shortwave will keep scattered to isolated chances across the
southwest and south central.

UPDATE Issued at 1000 AM CDT Sat Sep 16 2017

Updated pops based on latest radar imagery and lowered
temperatures a bit over central ND. Otherwise no changes from the
previous forecast.

UPDATE
Issued at 635 AM CDT Sat Sep 16 2017

Inherited forecast remains on track. Did update POPs and weather
based on latest radar imagery, though only minor edits resulted.

&&

.SHORT TERM...(Today and tonight)
Issued at 134 AM CDT Sat Sep 16 2017

Another round of rainshowers today, especially west and north
central, followed by patchy frost west tonight.

The latest water vapor imagery shows the next shortwave trough
extending from eastern Idaho south into Utah which will lift
northeast today. The NAM/GFS advertise strong synoptic scale
ascent shifting into western and north central ND today leading to
categorical pops. Another area of showers will lift from South
Dakota into the James River Valley, leaving portions of south
central ND in a lull with the lowest pops. The shortwave trough
exits the Turtle Mountains tonight with a gradual clearing trend
after midnight from southwest to northeast. Patchy frost expected
for the west, with areas of frost forecast around Hettinger. Will
let the dayshift revisit this for possible headlines later
tonight. This could be complicated by fog/low clouds that might
develop given the high amount of rainfall that occurred yesterday,
and what is expected today. Highs today in the upper 40s west to
mid 50s in the southern James River Valley. Lows tonight will
range from lower to mid 30s west to lower 40s in the James River
Valley.

.LONG TERM...(Sunday through Friday)
Issued at 134 AM CDT Sat Sep 16 2017

Transitory ridge slides through Sunday, providing for a dry day
with highs rebounding into the lower to mid 60s. Another shortwave
quickly moves through Sunday night with a some showers mainly in
south central and into the James River Valley. Southwesterly flow
initiates again Monday, ahead of our next potent shortwave
trough/associated surface cold front. Monday will be dry with
highs in the 70s. A vigorous cold front then begins to slide
across western ND late Monday night, and continues east Tuesday,
arriving in the James Valley Tuesday afternoon. The ECMWF is
slower with the cold front, which if verifies, will put most of
central ND in a prime spot for some risk of severe thunderstorms.
Will continue to watch the trends for this.

The strong shortwave and surface cold front push through Tuesday
night. A brief break Wednesday, then the next shortwave edges
closer to western and central ND Wednesday night through Friday.
Expect an increase in showers with this shortwave during this
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2017

Strong low pressure system over the northern plains into the Great
Lakes will keep MVFR to occasional IFR conditions at all TAF sites
in rain and drizzle through the evening hours. As the system exits
tonight ceilings will improve to VFR 06-12Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Sep 16, 9:04 AM MDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1004 AM CDT Sat Sep 16 2017

NDZ001>003-009-010-017>020-031>034-040>044-171515-
Divide-Burke-Renville-Williams-Mountrail-McKenzie-Dunn-Mercer-
Oliver-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-
Bowman-Adams-
1004 AM CDT Sat Sep 16 2017 /904 AM MDT Sat Sep 16 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Frost is possible across western North Dakota late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Tuesday. Some thunderstorms
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-011>013-021>023-025-035>037-045>048-050-051-171515-
Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1004 AM CDT Sat Sep 16 2017 /904 AM MDT Sat Sep 16 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Tuesday. Some thunderstorms
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

In the hours before

Local storm report, Sep 16, 8:34 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 AM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HEAVY RAIN       TROTTERS                47.32N 103.92W
09/16/2017  M1.18 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

&&
Local storm report, Sep 16, 8:35 AM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
935 AM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       9 NE FAIRFIELD          47.28N 103.08W
09/16/2017  M1.20 INCH       BILLINGS           ND   CO-OP OBSERVER

&&
Local storm report, Sep 16, 8:49 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 AM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       PLAZA                   48.03N 101.96W
09/16/2017  M1.51 INCH       MOUNTRAIL          ND   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

JV
Local storm report, Sep 16, 8:58 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
958 AM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HEAVY RAIN       10 ESE AMIDON           46.41N 103.14W
09/16/2017  M1.45 INCH       SLOPE              ND   CO-OP OBSERVER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:23 PM MDTFrost AdvisoryBISBillings, Divide, Dunn, Golden Valley, Grant, McKenzie and 4 more18 hr

Nearby

Freeze Warnings in North Dakota, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.